Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2016 (2016), Article ID 2587963, 3 pages
http://dx.doi.org/10.1155/2016/2587963
Case Report

Paliperidone Inducing Concomitantly Syndrome of Inappropriate Antidiuretic Hormone, Neuroleptic Malignant Syndrome, and Rhabdomyolysis

Department of Internal Medicine, Icahn School of Medicine at Mount Sinai, Queens Hospital Center, Jamaica, NY 11432, USA

Received 22 May 2016; Accepted 28 August 2016

Academic Editor: Kenneth S. Waxman

Copyright © 2016 Jaspinder Kaur et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Paliperidone, an active metabolite of risperidone, is a new atypical antipsychotic agent. Syndrome of inappropriate antidiuretic hormone (SIADH), neuroleptic malignant syndrome (NMS), and rhabdomyolysis are the uncommon side effects of psychotropic drugs. We report a case of 35-year-old male with schizoaffective disorder who was admitted for acute-on-chronic exacerbation of his psychotic disorder for which intramuscular paliperidone 234 mg injection was given. Two days later, the patient developed hyponatremic seizures secondary to SIADH which was treated with hypertonic saline. On the third day, he developed high grade fever and severe muscle rigidity with raised creatine phosphokinase (CPK) and liver enzymes levels. He was treated with dantrolene 100 mg, bromocriptine 2.5 mg, and lorazepam 2 mg. Our patient required management of the three rare conditions following treatment with paliperidone. This case highlights the need for health care providers to be aware of the rare, potentially life threatening but preventable hyponatremia, NMS, and rhabdomyolysis as a possible adverse effect of paliperidone.